Background and Objectives Severe bradycardia occurring suddenly during spinal anesthesia, although rare, is potentially fatal. Bradycardias are more common after intrathecal meperidine. We report two such episodes occurring in elderly male patients undergoing transurethral surgery.
Methods Subarachnoid block was provided using 50 mg meperidine. Autonomic function was assessed by measuring heart rate (HR) variability using R-R intervals from standard electrocardiographic recordings. Frequency-domain spectra were constructed from 512 heartbeats, and an autoregressive method was used to calculate spectral power.
Results In both patients, bradycardia (HR <50 beats/min) occurred after about 10 minutes and was associated with severe hypotension and a 10- to 100-fold increase in spectral density in both the low (0.04-0.15 Hz), mainly sympathetic, and the high (0.15-0.40 Hz), mainly parasympathetic, frequency bands. These spectral increases were subsequently attenuated by intravenous atropine. Heart rate slowing was noted to be periodic, or oscillatory, in one patient.
Conclusion Sudden increases in vagal, or parasympathetic, activity probably accounted for bradycardia.
- subarachnoid anesthesia
- heart rate variability
- spectral analysis
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.